Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

March 23, 2023Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 23, 2023, 4:42 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 4:42 PM EDT (20:42 UTC)
Expired
Mar 23, 2023, 4:56 PM EDT
In force
14 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 23, 3:11 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
311 PM EDT Thu Mar 23 2023

.SYNOPSIS...
Embedded thunderstorms are possible today, capable of quick
downpours. Rain will remain in the forecast through Saturday.
Potential for heavy, excessive rainfall along a stalled front
may create flooding concerns particularly including areas along
the Pennsylvania and West Virginia border.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Present environmental saturation with developing frontogenesis
will result in showers and thunderstorms continuing to develop
this afternoon and evening. Areas along the PA/WV border that
have already seen heavy rainfall this morning are at risk of
flooding should a downpour propagate across the area.

A Flood Watch has been issued that should address the water
risk for the next several days. The heaviest axis of rainfall
should occur Thursday evening/early overnight, where a quick
1.00 to 1.50 inches may fall horizontally south of Washington
County. Temperatures will remain above normal due to warm
advection.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As low pressure sits to the North, and high pressure sits to
the South, this particular set up will promote the development
of a persistent deformation zone resulting in a stalled frontal
boundary in zonal flow aloft.

Warm and moist advection from the Gulf will fuel a continuously
saturated environmental profile. As the jet back-builds through
the period, jet ascent will wax and wane at times. The heaviest
precipitation during this period will occur Friday mid-day in
the same PA/WV border zones. Total rainfall amounts may be up to
3.00 inches in the WV ridges.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Long range model ensembles indicate that quiet weather will
prevail through mid-week, when a developing shortwave may
provide rain and light snow change.

Temperature through the long term will remain near- normal.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Occasional rounds of showers and thunderstorms are likely this
afternoon and tonight ahead of and along a front, which will
sink south across the region later this afternoon and this
evening. The front may stall in the general vicinity of the
Pennsylvania and West Virginia border overnight. Regardless,
MVFR to IFR ceiling restrictions are likely throughout, along
with occasional visibility dips from showers and storms. Low-
level wind shear will remain a concern until FROPA tonight.

.OUTLOOK...
Widespread restrictions are likely Friday through Saturday
evening in periods of rain with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ031-075-076.
OH...Flood Watch through Saturday morning for OHZ057>059-068-069.
WV...Flood Watch through Saturday morning for WVZ003-004-012-021-
     509>514.

&&

SYNOPSIS...89
NEAR TERM...89
SHORT TERM...89
LONG TERM...89
AVIATION...CL/Milcarek
Hazardous weather outlook, Mar 23, 12:08 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1208 PM EDT Thu Mar 23 2023

OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078-
WVZ001-002-241615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-
1208 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-241615-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1208 PM EDT Thu Mar 23 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 23, 10:43 AM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1043 AM EDT Thu Mar 23 2023

OHZ039-048-049-058-059-231515-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Belmont OH-
1043 AM EDT Thu Mar 23 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...NORTHERN
GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHWESTERN BELMONT AND SOUTHERN
TUSCARAWAS COUNTIES THROUGH 1115 AM EDT...

At 1043 AM EDT, Doppler radar was tracking a strong thunderstorm near
West Lafayette, or 7 miles east of Coshocton, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cadiz, Freeport, Newcomerstown, West Lafayette, Antrim, Flushing,
Port Washington, Holloway, Plainfield, Gilmore, Tippecanoe, and
Piedmont.

This includes Interstate 77 in Ohio between mile markers 55 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 8180 4032 8179 4033 8102 4008 8103
TIME...MOT...LOC 1443Z 273DEG 53KT 4023 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CL
Special weather statement, Mar 23, 4:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT Thu Mar 23 2023

PAZ007-013>015-022-232045-
Armstrong PA-Butler PA-Clarion PA-Lawrence PA-Mercer PA-
421 PM EDT Thu Mar 23 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MERCER...
NORTHEASTERN LAWRENCE...NORTHERN BUTLER...CENTRAL ARMSTRONG AND
SOUTHERN CLARION COUNTIES THROUGH 445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Slippery Rock, or 8 miles southwest of Grove City, moving east at 75
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grove City, Rimersburg, Shanor-Northvue, Slippery Rock, New
Bethlehem, Chicora, East Brady, Harrisville, Parker, Plain Grove
Township, Sligo, and Bruin.

This includes Interstate 79 in Pennsylvania between mile markers 100
and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 8028 4115 8026 4110 7929 4084 7933
TIME...MOT...LOC 2021Z 277DEG 67KT 4106 8017

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Milcarek

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:53 AM EDTFlood WatchPBZFayette, Greene29 hr
Mar 23, 4:21 PM EDTSpecial Weather StatementPBZButler24 min
Mar 23, 4:30 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer30 min
Mar 23, 4:52 PM EDTSpecial Weather StatementPBZArmstrong, Butler23 min
Mar 23, 5:12 PM EDTSpecial Weather StatementPBZArmstrong, Indiana33 min
Mar 23, 5:43 PM EDTSpecial Weather StatementPBZIndiana17 min
Mar 23, 6:15 PM EDTSpecial Weather StatementPBZArmstrong30 min
Mar 23, 6:18 PM EDTSpecial Weather StatementPBZBeaver27 min
Mar 23, 6:30 PM EDTSpecial Weather StatementPBZArmstrong, Butler30 min
Mar 23, 10:43 AM EDTSpecial Weather StatementPBZHarrison32 min
Mar 23, 5:56 PM EDTSpecial Weather StatementPBZColumbiana34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.